Q. I am a physician. Often, we are afraid to stop medications because if something bad happens, we could be sued for causing Mom’s stroke, heart attack or death.
I love it when my patients stop their medications themselves or refuse to take more, because then I am safe from our culture of blame. Many of my geriatric patients are on far too many medications and would be better off without them. It takes enormous moral courage to do the right thing in our current litigious environment.

A. Older people often take a handful of pills every day. Some are prescribed to treat side effects from other medications. Far too many senior citizens may be overmedicated. In some cases this can lead to depression, confusion or a false diagnosis of dementia.
We discuss this dilemma and list drugs that are inappropriate for older people in our brand new book, Top Screwups Doctors Make and How to Avoid Them (Crown). We recognize that individual doctors are under tremendous time pressure and are doing the best they can for their patients. That said, it is critical for patients and their family members to be vigilant against overmedication and drug interactions that could be harmful.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. TSF
    Reply

    I am 69 yrs old. I have been taking the following medications prescribed by 4 different Doctors. I am afraid some of these meds might be
    conflicting with each other. I have E.D. which I attribute to my meds. I have had two heart attacks and 3 yrs ago I had a quadruple bypass.
    Metformin 500 Mg, Plavix 75 Mg, Folic Acid 1 Mg, Magnesium 420 Mg. Lisinopril 20 Mg. Amlodipine 5 Mg. Aspirin 81 Mg. Verapamil HCL 120 Mg,
    Meloxicam 15 Mg, Simvastatin 40 Mg, Benadryl 25 Mg, Bystolic 10 Mg.
    I am having a problem with my systolic B/P being too high (between 155 and 200). I have diabetes which I am controlling with metformin, and a circulation problem with my legs as well as sleep apnea which I use a CPAP machine to sleep with.
    Do see any conflict with this large number of drugs with particular emphasis on E.D.
    Thank you
    People’s Pharmacy Response: TSF, your heart disease might be responsible for the ED problem; the sleep apnea could also be contributing. Both amlodipine and Bystolic sometimes cause ED as a side effect, but you ought not to stop either one without you and your doctor figuring out how to get that dangerous blood pressure under control. The question of whether simvastatin might contribute to ED is controversial. One French study says it might: http://www.ncbi.nlm.nih.gov/pubmed/19530745
    Most American studies do not.

  2. LD
    Reply

    Just look around you & you will find the ‘over-medicated’ seniors spend more time
    keeping medical appointments, than socializing or enjoying life!!!!

  3. Lynne
    Reply

    My Mother quit taking medications that caused her to feel ill and worse. However her friends and neighbors tried to keep her on track with taking her meds. I live out of the area. Now I know she knew best. Amariderone was killing her. It was prescribed for an occasional skipped heart beat. Not A fib.
    My husband was on it too and had to get off of it because of the side effects which are really bad. His Dr listened.

  4. Paul 43
    Reply

    DWD— try this site— http://pilladvised.com/
    People’s Pharmacy response: For drug interactions, including supplements, we like Mediguard.org

  5. Hank K
    Reply

    The Dr has it right. the reason so many people are over-medicated is the fear of litigation. If your loved one had a stroke as medication was discontinued the Dr would be held responsible. As we search for quality of life less medication is better and we all die. That is the circle of life.

  6. DWD
    Reply

    He’s afraid to stop them? Then why did he or she prescribe them in the first place?
    I don’t understand how doctors seem to have become so phobic about lawsuits. If a doctor is honest and above board, and willing to admit that sometimes meds may have to be tried, but if not proven effective then they should be discontinued and something else tried.
    I wish there was some online service where I could plug in all my meds and get a report on which might conflict. It should also handle the non-prescription herbs and supplements I might take.
    I suppose part of the problem is people don’t question the doctor, due to blind trust or because it is too technical for them.
    I must say though that people or their caretakers must carry their weight in researching each new med that is prescribed. Doctors are human and can make mistakes and cannot be expected to be 100% perfect. I guess I am fortunate that all my regular meds have been stable for 3-4 years and I only need the occasional med added temporarily. I also try to know my body and sound off if I don’t think a med is right for me. The worse one was statins and I just will not take them any more and the doctors seem to understand though they do still remind me that statistically I may live bit longer on statins. I just reply that if I have to hurt that much to live a bit longer, I do not feel it is worth it.
    PEOPLE’S PHARMACY RESPONSE:
    To find out about drug interactions go to http://www.MediGuard.org
    This is a great tool to learn about drug (in)compatibility.
    You may also find our book, Top Screwups Doctors Make and How to Avoid Them relevant to this discussion. Here is a link:
    http://tinyurl.com/5unvc6c
    We have never understood the logic that a doctor could be sued for stopping a medicine but could not be sued for starting a medicine that causes serious side effects. Can someone explain that to us please. If a patient is not benefitting form a medication or is suffering symptoms, it only seems logical that everyone would want to find an appropriate way to discontinue the drug and, if necessary, something that works and does not cause complications.

  7. Jeanette F.
    Reply

    I could have cried when I read the physician’s comment in which he admits that many of his geriatric patients are over medicated, but fears that stopping anything might cause his being sued should Mom have a heart attack or stroke. I suspected that my 88 year old mother was on too many pills due to her confusion, depression, and general malaise.
    Her only ailments were arthritis and high blood pressure, yet she took over ten pills a day. I accompanied her to every doctor’s visit, and always asked the doctor if there was any pill that could be eliminated, or reduced in dosage. I always received the same answer, “if I stop this pill, she could have a stroke, if I stop that pill she could have a heart attack.” Nothing was stopped and my mother continued going downhill despite all these “helpful” pills, dying shortly before her 90th birthday in an assisted living home, unable to care for herself.
    You say to be vigilant but how can a person go up against a medical professional who predicts dire consequences if your loved one doesn’t follow the medical advice. I wish I’d had the courage to have my mother stop taking many of her prescribed pills, but I trusted the doctor. How sad that they are more worried about themselves than their patients.

  8. Paul 43
    Reply

    Talking with my doctors I have cut my MEDS to a minimum.

  9. Cindy
    Reply

    This question and answer came at just the right time. I am the health care agent for my 95 year old mother-in-law. I have seen her go from vibrant, always gardening, doing large puzzles, etc. to hardly wanting to get out of bed. When I figuratively ‘look away’ a doctor adds another prescription.
    She has no serious heart issues but I just learned she was put on Coumdadin. She is on a Beta Blocker in addition to Losartan. She hardly wants to get out of bed. Her confusion caused her to take a double dose and she ended up at the ER. The ER doctor said, ‘What is this woman doing on Coumadin?’
    I am in the process of writing letters to her 2 doctors about my intention to carefully monitor the slow decrease and then removal of these two meds. Her BP will be monitored twice a day. If she needs an increase in Losartan or a different med for blood pressure I’ll consult a pharmacist. ~

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.